Corneal Intrastromal Gatifloxacin Crystal Deposits After Penetrating Keratoplasty

    loading  Checking for direct PDF access through Ovid

Abstract

Background.

An 85-year-old man developed faint crystallike white precipitates in the mid peripheral stroma of his left cornea 3 weeks after undergoing penetrating keratoplasty. The patient had been initially treated with 1% prednisolone acetate ophthalmic suspension and 0.3% gatifloxacin eyedrops to his left eye from the first day postoperatively. Three weeks later, the precipitates were more numerous, larger, and diffuse in distribution. Gatifloxacin was discontinued and substituted with a neomycin–polymixin B–dexamethasone ophthalmic ointment.

Methods.

A detailed history, physical examination, laboratory workup, and tandem scanning confocal microscopy were performed.

Results.

Tandem scanning corneal confocal microscopy confirmed the presence of crystals in the cornea.

Conclusions.

Gatifloxacin, a fourth-generation fluoroquinolone, can cause intrastromal macroscopic crystalline deposits through a compromised corneal epithelium, similar to what has been described for ciprofloxacin, a second-generation fluoroquinolone.

Related Topics

    loading  Loading Related Articles